Article Text

PDF
Diagnostic radiopacity and hepatotoxicity following chloroform ingestion: a case report
  1. S H Choi,
  2. S W Lee,
  3. Y S Hong,
  4. S J Kim,
  5. S W Moon,
  6. J D Moon
  1. Department of Emergency Medicine, College of Medicine, Korea University, Seoul Korea
  1. Correspondence to:
 Professor S W Lee
 Korea University Ansan Hospital Emergency Department, 516 Gojan-dong, Danwon-gu, Ansan Korea, 425-707; kuedlee{at}korea.ac.kr

Abstract

Background: Diagostic imaging can help in the management of toxicologic emergencies. The authors report on a patient who presented to the emergency department with coma and suppressed respirations after ingestion of an unknown substance.

Methods: Ingestion of chloroform with radiopaque material in the bowel on abdominal radiograph was documented. The patient was treated with haemoperfusion, activated charcoal, and laxatives to decrease the toxicities.

Results: Hepatotoxicity occurred on post-ingestion day 3 and elevation of liver enzymes reached peak levels on post-ingestion day 5. The patient received N-acetylsystein and supportive care during hospitalisation. The patient improved from hepatic dysfunction and was discharged without complication on post-ingestion day 11.

Conclusion: Radiographic studies in toxicology may confirm a diagnosis and assist in therapeutic intervention.

  • chloroform
  • ingestion
  • radiopacity
  • hepatotoxicity

Statistics from Altmetric.com

Footnotes

    Request permissions

    If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.